Colorado, 2014

Flash Flood and Hail in Colorado, July 7, 2014

July 7, 2014 · NWS BOU · 16 events in 6 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, and damaging winds across Arapahoe, Boulder, Elbert and Jefferson Counties. Flash flooding was reported in central Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
$10,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, and damaging winds across Arapahoe, Boulder, Elbert and Jefferson Counties. Flash flooding was reported in central Jefferson County. Heavy rainfall produced street flooding in Denver with some basement flooding reported as well. The strong winds downed trees and power lines. One man was injured by a nearby lightning strike in Arvada. Lightning also sparked a small attic fire in Castle Pines and caused brief electrical outages in Denver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:16 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 2:16 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 313 PM MDT MON JUL 7 2014

A DOUBLE BARRELED COLD FRONT WAS RACING SOUTH THROUGH
ERN WY/WRN NE ATTM. OUT AHEAD OF THIS FRONTAL SYSTEM...THE TAIL END
OF AN OLD OUTFLOW BOUNDARY SPAWNED BY STRONG T-STORMS LATE LAST
NIGHT IN WRN SOUTH DAK/NWRN NE SWEPT SOUTH ACRS NERN CO EARLIER THIS
AFTERNOON. THIS WEAK SURGE OF SLIGHTLY COOLER AIR BRIEFLY CAPPED
RISING TEMPERATURES ON THE PLAINS...BUT WITH A FEW MORE HOURS OF STG
JULY SUNSHINE TO GO SHOULD SEE TEMPS NUDGE UP AT LEAST ANOTHER
COUPLE OF DEGS AT MANY LOCALES. HIT 100 DEGS IN DENVER AT 2015Z.
RECORD HIGH AT DENVER IS 102. TYING THE RECORD STILL NOT OUT OF THE
QUESTION SHOULD WINDS GO DOWNSLOPE JUST AHEAD OF THE COLD FRONT. IT
APPEARED THE FIRST OF TWO COLD FRONTS WOULD ARRIVE IN THE DENVER
AREA BETWEEN 00Z-01Z THIS EVENING. HOWEVER THE GUSTY NORTH WINDS AND
THE PRES RISE AT CHEYENNE TELLS ME THE 1ST FRONT IS THROUGH THERE.
AT PRESENT SPEED...SHOULD SEE THIS 1ST SURGE MOVE THROUGH THE FORT
COLLINS/GREELEY AREA WITHIN THE NEXT HOUR...AND THROUGH THE DENVER
AREA ABOUT AN HOUR AFTER THAT. MEANWHILE MID-LEVELS REMAIN QUITE DRY
ACCORDING TO WATER VAPOR SATELLITE IMAGERY...ACRS SOUNDINGS AND THE
LOW DEWPOINTS AT MTN TOP LEVEL. HOWEVER THE DRY AIR ALOFT IS DOING
LITTLE TO INHIBIT THE ISOLATED CONVECTION/T-STORM FORMATION ALONG
THE PALMER DIVIDE. LARGE TEMP/DEWPOINT SPREADS DOWN THERE SUGGESTS
HIGH BASED CELLS CAPABLE OF STG MICROBURST WINDS. AS
DEWPOINTS/RHS RISE WITH PASSAGE OF THE FRONT AROUND
23Z...RAIN/T-STORM CHANCES SHOULD INCREASE AS WELL AS THE CHANCE
OF HAIL. HRRR...WRF AND NAM INDICATE A LARGE AREA OF T-STORMS/QPF
FROM THE SOUTHERN FRONT RANGE AND PARK COUNTY EASTWARD ALONG THE
PALMER DIVIDE THIS EVENING...WITH SB CAPES IN THE 1000-2000 J/KG
RANGE AS MOISTURE LEVELS RISE WITH THE SECOND FRONTAL SURGE. SMALL
HAIL MAIN THREAT FROM THESE STORMS BUT CAN NOT RULE OUT A FEW
SEVERE STORMS WITH HAIL UP TO AN INCH IN DIAMETER...MAINLY SOUTH
AND SOUTHEAST OF DENVER. SHOULD SEE STORMS DIE OUT BY AROUND
MIDNIGHT AS THE POST-FRONTAL AIRMASS ON THE PLAINS CONTINUES TO
COOL AND MOISTEN. SOUNDINGS AND CROSS SECTIONS INDICATE
CONSIDERABLE LOW CLOUD COVER/HIGH RHS UP ALONG THE FRONT RANGE
LATE TONIGHT WITH LOW LEVEL UPSLOPE FLOW. COULD SEE CIGS AS LOW AS
2000- 2500 FT AGL BY DAWN BUT NOT MUCH IF ANY PRECIP FALLING FROM
THEM.

ON TUESDAY...SHOULD SEE LOW CLOUDS BANKED UP AGAINST THE FRONT RANGE
DURING THE MORNING HOURS WITH PARTIAL BREAKS BY AFTERNOON. AIRMASS
OUT ACRS THE PLAINS TOMORROW APPEARS QUITE STABLE BUT MOIST. SO LOW
CHANCES FOR ANY T-STORMS EAST OF THE I-25 CORRIDOR. CLOSER TO THE
FRONT RANGE...COMBINATION OF A MOIST SELY BNDRY LAYER FLOW AND AN
ELEVATED MIXED LAYER SHOULD BE ADEQUATE TO GENERATE SCATTERED T-
STORMS OVER AND NEAR THE FRONT RANGE FROM LATE MORNING THROUGH THE
AFTERNOON. MODELS INDICATE SFC BASED CAPES IN THE 1200-1700 J/KG IN
A NARROW SWATH ALONG THE FRONT RANGE DURING THE AFTERNOON. HIGHS
TOMORROW ON THE PLAINS ABOUT 15-20 DEGS F LOWER THAN TODAY. HIGH
COUNTRY TEMPERATURES ESPLY WEST OF THE DIVIDE TEMPERATURES ONLY
SLIGHTLY COOLER WITH A DRY...WARM AND RELATIVELY STABLE ATMOSPHERE
REMAINING IN PLACE UNDERNEATH AN STG UPPER RIDGE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 313 PM MDT MON JUL 7 2014

MOISTURE LEVELS SHOULD BE QUITE A BIT HIGHER TUESDAY EVENING THAN
THOSE EXPECTED MONDAY EVENING WITH PRECIPITABLE WATER VALUES NEAR
OR ABOVE AN INCH OVER A GOOD CHUNK OF THE FORECAST AREA. THE BIG
QUESTION IS WHETHER OR NOT THE AIRMASS CAN OVERCOME THE CIN THAT
IS FORECAST TO EXIST MONDAY AFTERNOON SO THAT CONVECTION CAN
CONTINUE INTO THE EVENING HOURS. IF SO...CAPE VALUES BETWEEN 750
AND 1000 J/KG COULD BE REALIZED DURING THE EVENING HOURS MAINLY IN
AND CLOSE TO THE FOOTHILLS. THIS COULD COUPLE WITH DECENT VERTICAL
WIND SHEAR TO KEEP A THREAT OF SEVERE WEATHER INTO THE
EVENING...MAINLY OVER THE URBAN CORRIDOR. HEAVY RAINS ARE ALSO
POSSIBLE IF CONVECTION GETS UNDERWAY WHICH COULD PRESENT A FLASH
FLOODING SCENARIO...ESPECIALLY IN AND CLOSE TO THE HIGH TERRAIN.

THE LOW THREAT OF ANY SEVERE WEATHER SHOULD BE EAST OF THE URBAN
CORRIDOR ON WEDNESDAY WITH EVEN THAT SMALL THREAT LIKELY DIMINISHING
THURSDAY AND FRIDAY. PRECIPITABLE WATER PROGNOSES KEEP SIGNIFICANT
AMOUNTS OF MOISTURE OVER ALL OF THE AREA THROUGH THE PERIOD. WITH
LITTLE IN THE WAY OF POSITIVE OR NEGATIVE QG VERTICAL MOTIONS
UNDER THE UPPER LEVEL RIDGE THE DAILY ROUND OF ISOLATED TO
SCATTERED GENERALLY SUB-SEVERE CONVECTIVE ACTIVITY SHOULD BE THE
RULE THROUGH MOST OF THE PERIOD. MAXIMUM AND MINIMUM TEMPERATURES
SHOULD HOVER AROUND NORMAL.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 313 PM MDT MON JUL 7 2014

EXPECT ISOLATED HIGH BASED AND POSSIBLY GUSTY T-STORMS IN THE
DENVER AREA UNTIL AROUND 00Z. THEN LOOK FOR GUSTY NORTHEAST WINDS
WITH THE PASSAGE OF THE FIRST OF TWO COLD FRONTS. STORMS CHANCES
ARE LIKELY TO INCREASE ACROSS THE METRO AREA DURING THE EVENING
HOURS AS MOISTURE AND INSTABILITY INCREASE. MVFR CIGS WITH RAIN
AND PERHAPS SMALL HAIL POSSIBLE WITH EVENING STORMS. EXPECT POST
FRONTAL NORTHEAST WINDS OF 15-30KTS EARLY THIS EVENING ALONG WITH
HIGHER GUSTS FROM T-STORMS. STORM ACTIVITY IS EXPECTED TO DIE
DOWN IN THE DENVER AREA BY 06Z. THEN A MOIST EASTERLY UPSLOPE FLOW
WILL PRODUCE LOW CLOUDS ALONG THE FRONT RANGE...CIGS PERHAPS AS
LOW AS 2000 FT AGL AFTER MIDNIGHT. THESE LOW CIGS COULD LINGER
WELL INTO THE MORNING HOURS ON TUESDAY...BEFORE PARTIAL CLEARING
BY AROUND MIDDAY. AFTER 18Z...COULD SEE ISOLATED T-STORMS FORM IN
AND AROUND THE DENVER AREA WITH SOUTHEAST SFC WINDS OF 8-15 KTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BAKER
LONG TERM...ET
AVIATION...BAKER
Hazardous weather outlook, Jul 7, 10:23 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1123 AM MDT MON JUL 7 2014

COZ030>051-081730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1123 AM MDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER HOT DAY IN STORE FOR THE OUTLOOK AREA WITH AFTERNOON
READINGS NEARING RECORD LEVELS FOR PARTS OF THE PLAINS. THEN A
SHIFT TO GUSTY NORTHEAST WINDS LATE THIS AFTERNOON WILL SIGNAL THE
START OF A ONE DAY COOL DOWN FOLLOWING THE PASSAGE OF A STRONG
COLD FRONT EARLY THIS EVENING. BEHIND THIS FRONT...LOW LEVEL
MOISTURE...INSTABILITY AND UPSLOPE FLOW WILL INCREASE...RESULTING
IN SCATTERED THUNDERSTORMS THIS EVENING. SOME OF THESE STORMS MAY
BECOME STRONG OR BRIEFLY SEVERE WITH HAIL UP TO 1 INCH IN
DIAMETER. THE PLAINS AND I-25 URBAN CORRIDOR ROUGHLY SOUTH OF
U.S. HIGHWAY 34 HAVE THE BEST CHANCE FOR SEEING THIS HAIL. STORMS
ARE EXPECTED TO DIMINISH TOWARDS THE MIDNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY STILL APPEARS TO BE MUCH COOLER ON THE PLAINS BEHIND A
COLD FRONT SCHEDULED TO PUSH SOUTH ACROSS THAT AREA MONDAY
EVENING. THE FLOW BEHIND THIS FRONT WILL USHER IN MORE MOISTURE
INCREASING THE THREAT OF AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY...ESPECIALLY IN THE FOOTHILLS AND ACROSS THE PLAINS. THE
INCREASED MOISTURE WILL ELEVATE THE POSSIBILITY OF LOCALLY HEAVY
RAINS FROM THOSE STORMS THAT DEVELOP.

RELATIVELY NORMAL CONDITIONS WILL LIKELY OCCUR THROUGH THE
REMAINDER OF THE WEEK WITH THE THREAT OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS CONTINUING. WITH THE AMOUNT OF MOISTURE
EXPECTED TO BE AROUND...LOCALLY HEAVY RAINS WILL CONTINUE TO BE
POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BAKER/ET

In the hours before

Special weather statement, Jul 7, 1:22 PM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
222 PM MDT MON JUL 7 2014

COZ040-045-072045-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
222 PM MDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 245 PM MDT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN AURORA...OR 18 MILES EAST OF DENVER...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN AURORA...BENNETT...MANILA VILLAGE AND WATKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3979 10471 3984 10454 3968 10437 3964 10449
      3966 10451 3964 10452 3962 10457 3962 10459
      3960 10465
TIME...MOT...LOC 2021Z 334DEG 9KT 3976 10461

KRIEDERMAN

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 lightning, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Jefferson

When
July 7, 7:00 PM MST
Where
Jefferson County, Arvada
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.800, -105.080

A man was injured by a nearby lightning strike while he recorded a video of a thunderstorm with his cell phone. He was standing in his garage, when a nearby lightning bolt knocked him out. He suffered overall body aches and had a ringing sensation in one of his ears.

Lightning, Douglas

When
July 7, 7:00 PM MST
Where
Douglas County, 8.9 mi N of Castle Rock
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.499, -104.870

Lightning struck a home and sparked a small fire in the attic.

Hail, Elbert

When
July 7, 7:04 PM MST
Where
Elbert County, 2.07 mi S of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -103.950

Hail, Boulder

When
July 7, 7:09 PM MST
Where
Boulder County, 1.06 mi E of Valmont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.160

Hail, Elbert

When
July 7, 7:09 PM MST
Where
Elbert County, 2.97 mi SW of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -103.990

Lightning, Denver

When
July 7, 7:10 PM MST to 7:30 PM MST
Where
Denver County, Denver
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.730, -104.930

Lightning caused a power outage that affected the RTD light rail lines C, D, E, H and W for a short time.

Hail, Boulder

When
July 7, 7:15 PM MST
Where
Boulder County, 0.87 mi SW of Louisville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.970, -105.140

Hail, Boulder

When
July 7, 7:18 PM MST
Where
Boulder County, 0.87 mi SW of Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -105.140

Thunderstorm Wind, Jefferson

When
July 7, 7:35 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.820, -105.110

A wet microburst snapped tree limbs up to six inches in diameter.

Hail, Jefferson

When
July 7, 7:38 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Jefferson

When
July 7, 7:39 PM MST
Where
Jefferson County, 3.83 mi NW of Arvada
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -105.130

Hail, Jefferson

When
July 7, 7:40 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Jefferson

When
July 7, 7:42 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Thunderstorm Wind, Arapahoe

When
July 7, 7:45 PM MST
Where
Arapahoe County, 3.37 mi SW of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -105.050

Large tree branches, greater than two inches in diameter, were broken.

Flash Flood, Jefferson

When
July 7, 8:15 PM MST to 9:15 PM MST
Where
Jefferson County, 5.11 mi SW of Evergreen to 4.73 mi SW of Evergreen
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
39.584, -105.395

Heavy rainfall, nearly two inches in one hour, flooded several residences. In addition, several bridges along Forest Estate Road were washed out.

Thunderstorm Wind, Arapahoe

When
July 7, 8:25 PM MST
Where
Arapahoe County, 3.37 mi SW of Littleton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -105.050

An intense thunderstorm wind snapped tree branches, up to two inches in diameter.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532535, 536781, 531609, 531610, 531611, 536782, 531612, 531613, 531620, 531614, 531619, 531618, 531617, 531616, 532528, 531615.